Skip to content

After another near-overdose

May 2, 2017

Paramedics stand outside with a young man they found unconscious in a West Broadway McDonald’s restroom.

Paramedics responded quickly to a 9-1-1 call by staff of the McDonald’s in the 1400 block of West Broadway Avenue and, as a result, a young man did not have the chance to succumb to a possible opioid overdose.

At maybe 6:10 p.m. today (May 2) a restaurant customer announced that an unresponsive person was tying up the Men’s washroom—no one responded verbally to repeated knocking on the locked door but breathing could be heard from within.

When staff unlocked the door they found a stark scene—a dark-haired, puffy-faced young man, dressed in scruffy black denim and leather and sprawled unconscious on the tile floor of the brightly-lit, one-person washroom. Glinting in the light on top of a cardboard box standing upright on the floor in one of two handled cloth carrier bags was a little Stericup—a small metal pan, which comes in safe injection kits and is used to mix and heat an opioid drug preparatory to injecting it.

Restaurant staff didn’t hesitate to call 9-1-1. This was not not the first overdose, or near-overdose, that staff have seen at this McDonald’s; it was more like their sixth in less than 12 months.

Emergency response was quick I’m happy to say. Two Vancouver Fire and Rescue responded on foot from fire hall no. 4, located just on the other side of the 1400 block on 10th Avenue, beating by a few minutes, the two B.C. Ambulance Service paramedics that showed up by 6:15 p.m. (at which point the Fire and Rescue guys packed up and returned to their fire hall).

I cannot say whether either Fire and Rescue or paramedics needed to administered naloxone to the young man (naloxone being the drug used by first line responders to halt and reverse opioid overdoses).

All I can say is that by 6:18 p.m. the paramedics had escorted the young man outside the restaurant, clearly groggy and shaky on his feet but conscious and able to walk under his own power.

After the paramedics left him there and when I last saw him, he was unsteadily boarding an eastbound transit bus. Click the image to enlarge it.

From → drugs, Fairview

Leave a Comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: